Idaho, 2008

Tornado in Idaho, April 24, 2008

April 24, 2008 · NWS PIH · 1 event in 1 county or zone

A tornado took a roof off a house 2 miles north of Challis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A tornado took a roof off a house 2 miles north of Challis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 24, 1:17 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 24, 1:17 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
217 PM MDT THU APR 24 2008

.SHORT TERM...TODAY THROUGH SUNDAY. UPPER TROF AXIS AND REMNANTS
OF ITS ASSOCIATED CLOSED LOW ARE OVERHEAD SE IDAHO AS OF 2PM. AREA
OF MOISTURE EXTENDS FROM ARCO DESERT EAST TO JACKSON AND NORTH TO
DUBOIS/ISLAND PARK. PRECIP IS MIXTURE OF RAIN AND SNOW...WITH THE
ADDED DYNAMICS OF THE LOW PRODUCING ENOUGH INSTABILITY FOR
SOME MODERATE SHOWERS AND EVEN AN EMBEDDED ISOLATED THUNDERSTORM
WEST OF BLACKFOOT. LOW CENTER AND TROF AXIS WILL CONTINUE TO DRIFT
ESE THRU THE EVE HRS PUSHING THE PRECIP INTO THE ERN AND SRN
HIGHLANDS. HAVE ADDED A SMALL AREA OF THUNDER TO AFTN/EVE GRIDS
FOR ERN PORTIONS OF THE SNAKE VALLEY. WINDS WILL REMAIN BREEZY
UNTIL SUNSET AS SURFACE PRESSURE GRADIENT ASSOCIATED WITH THE
UPPER TROF CONTINUES TO BE ABOUT 6MB ACROSS THE CWA. THIS SYSTEM
WILL MOVE INTO WY TONIGHT WITH PRECIP PRETTY MUCH ENDING ACROSS
CWA SHORTLY AFTER MIDNIGHT. TRANSIENT RIDGING WILL COVER MOST OF
REGION ON FRI...THOUGH A WEAK SECONDARY TROF CURRENTLY IN CENTRAL
WA WILL SKIRT THE ID PANHANDLE AND CENTRAL AND NE MTNS BRINGING
ISOLATED SHOWERS THERE TOMORROW AFTN. PRONOUNCED UPPER RIDGING
BEGINS TO BUILD INTO THE GREAT BASIN ON SAT AND WILL PERSIST THRU
THE WEEKEND WITH CLEAR TO PARTLY CLOUDY SKIES. NW FLOW ALOFT WILL
KEEP TEMPS BELOW NORMAL FOR FRI AND SAT BUT GOOD WARM AIR
ADVECTION ARRIVES ON SUN...PUSHING TEMPS NEAR/ABOVE SEASONAL
NORMS.
WARANAUSKAS

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY. 12Z GFS AND 00Z ECMWF IN
REASONABLE AGREEMENT THROUGHOUT FORECAST PERIOD (THIS CYCLE) WITH
UPPER RIDGE SHIFTING EAST ACROSS FORECAST AREA SUNDAY NIGHT AND
EXITING INTO WYOMING MONDAY. THERE ARE SOME DIFFERENCES IN DETAILS
BETWEEN THE MODELS CONCERNING IMPACTS OF EJECTING FEATURES FROM NEXT
UPSTREAM LOW BUT GENERAL CONSENSUS HAS UPPER LOW DIGGING SE INTO
IDAHO SOMETIME WEDNESDAY (12Z WED ON ECMWF AND 00Z THU ON GFS) WITH
ACCOMPANYING COOLER TEMPERATURES AND PRECIPITATION SPREADING ACROSS
THE REGION. LOW SLOW TO SHIFT EAST OF REGION WITH IMPACTS GENERALLY
LINGERING INTO THURSDAY. THUS HAVE GENERALLY KEPT FORECAST ON THE
DRY SIDE THROUGH TUESDAY MORNING AND THEN GRADUALLY RAMPED
PRECIPITATION POTENTIAL UP LEADING INTO WEDNESDAY WITH COLD UPPER
LOW OVERHEAD THEN RAMPING DOWN INTO THURSDAY AS LOW SHIFTS EAST.
STATISTICAL TEMPERATURE GUIDANCE SHOWS WARMEST DAY MONDAY AS RIDGE
SHIFTS EAST OF DIVIDE AND WARM SOUTHWEST FLOW OVERSPREADS FORECAST
AREA. HIGHS IN THE MID TO UPPER 60S FOR THE VALLEY LOOKS REASONABLE
MONDAY THEN DROPPING INTO THE LOW TO MID 50S BY WEDNESDAY/THURSDAY
WITH ONSET OF LOW. HUSTON
&&

.AVIATION...UPPER LOW PASSING OVERHEAD THIS AFTERNOON HAS SPAWNED
AND SUPPORTED CONVECTION WITHIN THE UPPER VALLEY (NEAR KIDA). LATEST
RADAR TRENDS HAVE THIS ACTIVITY SPREADING SOUTH TOWARD KPIH WITH
TEMPORARY MVFR CIG/VIS IMPACTS EXPECTED THROUGH ABOUT 02Z BEFORE
UPPER LOW SHIFTS EAST AND LOSS OF SURFACE HEATING PUTS AND END TO
THE SHOWER ACTIVITY. SCT MID-LEVEL CLOUDS WILL LIKELY PERSIST
THROUGH THE REMAINDER OF THE NIGHT. A STRONG SURFACE PRESSURE
GRADIENT HAS HELPED TO ENHANCE WINDS THROUGHOUT THE SNAKE RIVER
VALLEY THIS AFTERNOON. THE GRADIENT ALONG WITH THE WINDS WILL BEGIN
TO FALL OFF RAPIDLY AFTER 02Z. HUSTON

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR IDZ021.

&&
Hazardous weather outlook, Apr 24, 4:57 AM MST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
557 AM MDT THU APR 24 2008

IDZ017>025-031-032-251200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
557 AM MDT THU APR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

UPPER LEVEL TROUGH MOVES THROUGH SOUTHEASTERN IDAHO TODAY AND
BRINGS GUSTY WINDS TO AREA. LAKE WIND ADVISORY HAS BEEN ISSUED
AND WILL LAST THROUGH 8PM THIS EVENING FOR THE AMERICAN FALLS
RESERVOIR FOR SWLY WINDS FROM 15 TO 25 MPH. AS THE TROUGH PASSES
THROUGH OUR AREA...RAIN AND SNOW SHOWERS CAN BE EXPECTED ACROSS
ENTIRE FORECAST AREA WITH A PREPONDERANCE OF PRECIP IN THE SRN AND ERN
MTNS. DISTURBANCE WILL EXIT IDAHO LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WEAK SHORTWAVES DROP THROUGH AREA FRIDAY NIGHT INTO SATURDAY
MORNING CAUSING BRIEF RAIN AND SNOW SHOWER TYPE PRECIP...AGAIN...MAINLY
IN THE MTNS. LARGE AREA OF HIGH PRESSURE BUILDS IN ON SUNDAY AND
PERSISTS THROUGH TUESDAY UNTIL THE NEXT SYSTEM ARRIVES.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The radar

The Boise radar (KCBX), 198 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Custer

When
April 24, 2:30 PM MST to 2:34 PM MST
Where
Custer County, 2 mi N of Challis
Rating
EF0
Path length
0.12 mi
Path width
20 yd
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
44.529, -114.230

A tornado was reported 2 miles north of Challis. It removed and destroyed a roof on a house.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyThe tornado archive for Idaho, 2008Warnings in Idaho, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97125.